Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 20, 2021Jackson County, Mississippi

NWS New Orleans, LA issued this special weather statement at Jul 20, 2021, 11:12 AM CDT for Jackson County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 11:12 AM CDT (16:12 UTC)
Expired
Jul 20, 2021, 12:00 PM CDT
In force
48 min
Issued by
NWS New Orleans, LA

County Jackson County, MS

The radar

The Mobile radar (KMOB), 59 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS84 KLIX 201612
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
1112 AM CDT Tue Jul 20 2021

MSZ081-082-201700-
Jackson-Harrison-
1112 AM CDT Tue Jul 20 2021

...SHOWERS CAPABLE OF PRODUCING TROPICAL FUNNEL CLOUDS WILL AFFECT 
EAST CENTRAL HARRISON AND CENTRAL JACKSON COUNTIES...

At 1110 AM CDT, showers capable of producing tropical funnel clouds 
were located over St. Martin, moving northeast at 15 mph.

Weak tropical funnel clouds may be possible within these clusters of 
showers which could lead to a weak waterspout across waterways.

 Locations impacted include... Biloxi, Ocean Springs, St. 
Martin, Escatawpa, Gautier, D'iberville, Wade, Latimer, Gulf Hills, 
Vancleave, Gulf Park Estates, Hickory Hills and Hurley.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 44 and 66.
 Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.

LAT...LON 3042 8857 3034 8873 3037 8885 3038 8885
      3037 8882 3038 8878 3043 8885 3043 8892
      3039 8886 3039 8896 3041 8898 3067 8876
      3067 8851
TIME...MOT...LOC 1610Z 231DEG 13KT 3040 8886 

$$

KLG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:27 AM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 3:27 AM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
327 AM CDT Tue Jul 20 2021

.SHORT TERM (Today through Friday)...
Atypical for summer upper level pattern is currently in place across
the country. A deep, slow moving trough extends from eastern Canada
down to east Texas. It does appear that this trough is separating
into 2 pieces with the southern portion being closed off and trying
to become a broad low pressure. A frontal boundary associated with
the trough is situated near I-20. Although the actual front is north
of the CWA, the fact that there's no ridge aloft during summertime
means no inhibition to stop numerous showers and thunderstorms from
developing. Looking at model PW's, they should be in the 2.2 to 2.3"
range today. That'll give those numerous storms the potential to
produce very heavy rainfall rates. With a similar environment last
night, we saw hourly rainfall rates of 2-4" and isolated areas with
rainfall totals of 6+ inches. Expect that today. Where it falls will
determine if flash flooding occurs. We should see near 100% coverage
today. The highest rain chances will be in the morning as radar
trends and MESO models show swath of rain moving from southwest LA
to southeast LA at this time. Expect that to spread east and impact
MS counties as well. It's looking like a lull will occur late
afternoon through the evening hours as post storm stabilization
occurs. This will probably only be a 6 or so hour period before new
development returns late tonight and the cycle repeats itself on
Wednesday.

Thursday is looking like it will be the start of a pattern change
(FINALLY!). The upper low that gets pinched off from the trough
to the north will be dissipating and that trough will be slowly
pushing farther east and into the western Atlantic on Friday. This
will allow some ridging to build aloft and start the slowly
increase subsidence. It may not be a very obvious drop in POPs on
Thursday, but Friday should be more noticeable. And as those rain
chances come down and ridge builds in, should see those temps on
the rise. Expect widespread lower 90s by the end of the week.

MEFFER
&&

.LONG TERM (Saturday through Tuesday)...
By Saturday, the upper level ridge over the central part of the
CONUS is still weak but it will continue build in eastward towards
the area. This begins the transition into a slightly drier pattern.
Depending on how strong the upper level high gets, we could either
be firmly in the high pressure or right on the periphery of the
edge.  PW values would become around the 1.5 to 2 inch range which
is a lot closer to the average.  Regardless, we should see a general
decrease of PoPs to more like in the 20% to 40% range instead of the
deluge of rain we are dealing with currently. However without the
large amounts of rain we have been having, temperatures will begin
to climb up.  High temperatures next week could easily reach the low
to mid 90s and with high humidity heat indices could easily pass the
century mark.

-BL
&&

.AVIATION...
Scattered to numerous showers and thunderstorms will bring MVFR to
IFR conditions to terminals today. They'll probably be for longer
durations than previous days and TEMPOs may be needed for even more
restrictive conditions. Expect this to be now through early
afternoon with some VFR ceilings and visibilities coming back late in
the day before convection redevelops late tonight.

&&

.MARINE...
High pressure is currently building in across the Gulf of Mexico
from the east. That ridge is centered in the western Atlantic. It's
far enough away that the local pressure gradient is fairly weak but
strong enough to keep flow consistent. Expect mostly 5 to 10 knot
winds with seas 2 feet or less. There could be short term 10-15 knot
winds and seas up to 3 feet today and tomorrow. A new surface ridge
will develop in the eastern Gulf and slowly track across the coastal
waters later this week. That will break down the local wind field
and bring seas to not more than a light chop at best.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  72  87  73 / 100  70  90  20
BTR  84  73  89  74 / 100  70  90  20
ASD  85  75  89  76 /  90  70  90  20
MSY  87  77  90  79 /  90  70  90  20
GPT  85  75  87  76 /  90  70  80  20
PQL  86  75  88  76 /  90  70  80  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Local storm report, Jul 20, 9:14 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
914 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      2 N COVINGTON           30.50N 90.11W
07/20/2021                   ST. TAMMANY        LA   PUBLIC

            MEMBER OF PUBLIC REPORTS ANKLE DEEP WATER
            ENTERING THEIR APARTMENT.

&&

TDB
Local storm report, Jul 20, 10:00 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     FLASH FLOOD      1 ESE MANDEVILLE        30.36N 90.06W
07/20/2021                   ST. TAMMANY        LA   BROADCAST MEDIA

            SOCIAL MEDIA PHOTO SHOWS CAR WASH AND
            SURROUNDING ROAD FLOODED.

&&

TDB
Local storm report, Jul 20, 10:08 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1008 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     FLASH FLOOD      1 ESE MANDEVILLE        30.36N 90.06W
07/20/2021                   ST. TAMMANY        LA   FIRE DEPT/RESCUE

            VEHICLES ARE PUSHING FLOODING WATER INTO
            BUILDINGS ON STREET INCLUDING THE FIRE
            STATION.

&&

TDB
Local storm report, Jul 20, 10:21 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1021 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     FRANKLINTON             30.85N 90.15W
07/19/2021                   WASHINGTON         LA   PUBLIC

            PUBLIC EMAILED NWS EMPLOYEES A PICTURE OF A
            FALLEN TREE THAT DAMAGED A RETIREMENT HOME
            IN FRANKLINTON. TIME ESTIMATED BY RADAR.

0219 AM     FLASH FLOOD      2 NNE MANDEVILLE        30.39N 90.07W
07/20/2021                   ST. TAMMANY        LA   LAW ENFORCEMENT

            WATER ENTERING SEVERAL HOMES. MANY ROADS
            IMPASSABLE AND BARRICADED.

0315 AM     FLASH FLOOD      2 N MANDEVILLE          30.40N 90.08W
07/20/2021                   ST. TAMMANY        LA   PUBLIC

            A SOCIAL MEDIA VIDEO SHOWED AT LEAST A DOZEN
            FLOODED CARS IN AN APARTMENT COMPLEX IN
            MANDEVILLE. A LARGE DUMPSTER WAS ALSO
            FLOATING.

0330 AM     FLASH FLOOD      2 NNW MANDEVILLE        30.39N 90.09W
07/20/2021                   ST. TAMMANY        LA   PUBLIC

            PUBLIC REPORTED IMPASSABLE SERVICE ROAD IN
            MANDEVILLE DUE TO HIGH WATER.

0646 AM     FLASH FLOOD      3 NW MANDEVILLE         30.40N 90.11W
07/20/2021                   ST. TAMMANY        LA   PUBLIC

            SOCIAL MEDIA VIDEO SHOWS ANKLE DEEP FLOODING
            COVERING STREETS AND COMING INTO RESIDENTIAL
            YARDS.

0646 AM     FLASH FLOOD      2 N MANDEVILLE          30.40N 90.08W
07/20/2021                   ST. TAMMANY        LA   BROADCAST MEDIA

            FLOODING OUTSIDE CYPRESS LAKE APARTMENTS IN
            MANDEVILLE. ROADS COMPLETELY IMPASSABLE.

0650 AM     FLASH FLOOD      2 N COVINGTON           30.50N 90.11W
07/20/2021                   ST. TAMMANY        LA   PUBLIC

            MEMBER OF PUBLIC REPORTS ANKLE DEEP WATER
            ENTERING THEIR APARTMENT.

0719 AM     FLASH FLOOD      3 SSE COVINGTON         30.44N 90.08W
07/20/2021                   ST. TAMMANY        LA   NWS EMPLOYEE

            NWS EMPLOYED REPORTED HOLIDAY SQUARE
            BOULEVARD TO BE AN IMPASSABLE DUE TO HIGH
            WATER.

0746 AM     FLASH FLOOD      1 NNE MADISONVILLE      30.40N 90.16W
07/20/2021                   ST. TAMMANY        LA   BROADCAST MEDIA

            SOCIAL MEDIA PICTURE SHOWING WATER INTRUSION
            AT THE ROUTE 22 GAS & BAIT STORE IN
            MADISONVILLE.

0815 AM     FLASH FLOOD      3 N MANDEVILLE          30.41N 90.08W
07/20/2021                   ST. TAMMANY        LA   BROADCAST MEDIA

            TALL TIMBERS HAS MULTIPLE ROADS IMPASSABLE
            WATER AND ENCROACHING HOMES.

0903 AM     FLASH FLOOD      2 ESE MANDEVILLE        30.36N 90.05W
07/20/2021                   ST. TAMMANY        LA   NWS EMPLOYEE

            ROADS ARE BEGINNING TO HOLD WATER IN
            MONTERREY AND STARTING TO APPROACHES HOUSES.

0959 AM     FLASH FLOOD      1 ESE MANDEVILLE        30.36N 90.06W
07/20/2021                   ST. TAMMANY        LA   BROADCAST MEDIA

            SOCIAL MEDIA PHOTO SHOWS CAR WASH AND
            SURROUNDING ROAD FLOODED.

1007 AM     FLASH FLOOD      1 ESE MANDEVILLE        30.36N 90.06W
07/20/2021                   ST. TAMMANY        LA   FIRE DEPT/RESCUE

            VEHICLES ARE PUSHING FLOODING WATER INTO
            BUILDINGS ON STREET INCLUDING THE FIRE
            STATION.

&&
Local storm report, Jul 20, 10:32 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1032 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLASH FLOOD      1 ESE MANDEVILLE        30.36N 90.06W
07/20/2021                   ST. TAMMANY        LA   NWS EMPLOYEE

            HWY 190 IS CLOSED AT GIROD STREET DUE TO
            HIGH WATER.

&&

CAB
Special weather statement, Jul 20, 11:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1112 AM CDT Tue Jul 20 2021

MSZ081-082-201700-
Jackson-Harrison-
1112 AM CDT Tue Jul 20 2021

...SHOWERS CAPABLE OF PRODUCING TROPICAL FUNNEL CLOUDS WILL AFFECT
EAST CENTRAL HARRISON AND CENTRAL JACKSON COUNTIES...

At 1110 AM CDT, showers capable of producing tropical funnel clouds
were located over St. Martin, moving northeast at 15 mph.

Weak tropical funnel clouds may be possible within these clusters of
showers which could lead to a weak waterspout across waterways.

 Locations impacted include... Biloxi, Ocean Springs, St.
Martin, Escatawpa, Gautier, D'iberville, Wade, Latimer, Gulf Hills,
Vancleave, Gulf Park Estates, Hickory Hills and Hurley.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 44 and 66.
 Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.

LAT...LON 3042 8857 3034 8873 3037 8885 3038 8885
      3037 8882 3038 8878 3043 8885 3043 8892
      3039 8886 3039 8896 3041 8898 3067 8876
      3067 8851
TIME...MOT...LOC 1610Z 231DEG 13KT 3040 8886

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:41 AM CDTAreal Flood AdvisoryLIXSaint Tammany17 min
Jul 20, 12:58 AM CDTFlash Flood Warning Considerable damage threatLIXSaint Tammany3 hr
Jul 20, 1:55 AM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
Jul 20, 4:02 AM CDTSpecial Marine WarningLIX58 min
Jul 20, 5:24 AM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, West Feliciana3 hr
Jul 20, 5:44 AM CDTSpecial Marine WarningLIX31 min
Jul 20, 6:23 AM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, Tangipahoa, Washington3 hr
Jul 20, 6:33 AM CDTFlash Flood WarningLIXSaint Tammany4 hr
Jul 20, 6:46 AM CDTFlash Flood WarningLIXSaint Helena, Tangipahoa, Washington3 hr
Jul 20, 6:55 AM CDTSpecial Weather StatementLIXSaint Tammany50 min
Jul 20, 8:28 AM CDTSpecial Marine WarningLIX62 min
Jul 20, 9:19 AM CDTAreal Flood WarningLIXSaint Tammany3 hr
Jul 20, 10:29 AM CDTAreal Flood WarningLIXSaint Tammany2 hr
Jul 20, 2:50 PM CDTRiver Flood WarningLIXSaint Tammany43 hr
Jul 20, 4:01 AM CDTSpecial Weather StatementLIXHancock44 min
Jul 20, 2:46 PM CDTSpecial Weather StatementLIXHancock44 min
Jul 20, 3:18 PM CDTSpecial Weather StatementLIXPearl River42 min
Jul 20, 5:50 PM CDTAreal Flood AdvisoryLIXPearl River115 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.